EconPapers    
Economics at your fingertips  
 

The Bipartite Rationing Problem

Herve Moulin and Jay Sethuraman ()
Additional contact information
Jay Sethuraman: Department of Industrial Engineering and Operations Research, Columbia University, New York, New York 10027

Operations Research, 2013, vol. 61, issue 5, 1087-1100

Abstract: In the bipartite rationing problem, a set of agents share a single resource available in different “types,” each agent has a claim over only a subset of the resource types, and these claims overlap in arbitrary fashion. The goal is to divide fairly the various types of resources between the claimants when resources are in short supply. With a single type of resource, this is the standard rationing problem [O'Neill B (1982) A problem of rights arbitration from the Talmud. Math. Soc. Sci. 2(4):345--371], of which the three benchmark solutions are the proportional, uniform gains, and uniform losses methods. We extend these methods to the bipartite context, imposing the familiar consistency requirement: the division is unchanged if we remove an agent (respectively, a resource), and take away at the same time his share of the various resources (respectively, reduce the claims of the relevant agents). The uniform gains and uniform losses methods have infinitely many consistent extensions, but the proportional method has only one. In contrast, we find that most parametric rationing methods [Young HP (1987a) On dividing an amount according to individual claims or liabilities. Math. Oper. Res. 12(3):397--414], [Thomson W (2003) Axiomatic and game-theoretic analysis of bankruptcy and taxation problems. Math. Soc. Sci. 45(3):249--297] cannot be consistently extended.

Keywords: games/group decisions; networks/graphs (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (16)

Downloads: (external link)
http://dx.doi.org/10.1287/opre.2013.1199 (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:inm:oropre:v:61:y:2013:i:5:p:1087-1100

Access Statistics for this article

More articles in Operations Research from INFORMS Contact information at EDIRC.
Bibliographic data for series maintained by Chris Asher ().

 
Page updated 2025-03-19
Handle: RePEc:inm:oropre:v:61:y:2013:i:5:p:1087-1100